My 8yr old son is on vyvanse 30 mg, he's taking melatonin to help sleep which works wonderfully. Within the last few weeks he's been acting out and being more aggressive at home. His dr would like for him to start taking clonidine at night. As mom my concern is having him take too much medication at such a young age, and the side effects.
You have to balance the need for what the medications will do and your son's problems and functioning in school when off the medications. The change from melatonin to clonidine means changing from a supplement to a prescription drug. I suspect he isn't sleeping as well as he needs to and that's what brought about the introduction of clonidine. For the side effects go to the top of the page and click on DRUGS A-Z, then go down to SIDE EFFECTS and fill in 'clonidine'. You will see the side effects, but note the common ones vs. the rare ones. All drugs are scary when you read the side effects.
I know my sons had and one still has to take their medicine to learn at school. Then there's difficulty sleeping at night. If your son can get by without the clonidine, fine, but if he can't you have to weigh the decision. Clonidine is helpful for many people. None of my sons were offered anything to help them sleep (way back when). Two out of three of my sons were able to cope with the worst of the symptoms during puberty and stopped their medicine. Only one still takes the medications as an adult. My oldest hasn't needed the meds since puberty and says the ADHD actually helps him concentrate on multiple things at work. He's done extremely well at his job. Possibly your son will not need anything at puberty also.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 30 Oct 2018 • 24 answers
Updated 13 Jul 2011 • 4 answers
Updated 14 Mar 2012 • 3 answers
Updated 17 Mar 2013 • 4 answers
Updated 28 Jul 2018 • 3 answers